Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 6, NWS Jackson, KY

February 15, 200311 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Feb 15, 2003, 11:17 AM EST for 11 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2003, 11:17 AM EST (16:17 UTC)
Expired
Feb 15, 2003, 2:15 PM EST
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Bell County, KY, Clay County, KY, Estill County, KY, Harlan County, KY, Jackson County, KY, Knox County, KY, Laurel County, KY, Leslie County, KY, Letcher County, KY, McCreary County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 48 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 151622
FFWJKL
KYC013-051-065-095-109-121-125-131-133-147-235-151915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1117 AM EST SAT FEB 15 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ESTILL COUNTY...
  LAUREL COUNTY...
  WHITLEY COUNTY...
  MCCREARY COUNTY...
  JACKSON COUNTY...
  CLAY COUNTY...
  LESLIE COUNTY...
  LETCHER COUNTY...
  KNOX COUNTY...
  HARLAN COUNTY...
  AND BELL COUNTY...

* UNTIL 215 PM EST

* AT 1112 AM EST...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY   
RAIN MOVING OUT OF TENNESSEE AND INTO SOUTH CENTRAL KENTUCKY. THIS 
AREA OF RAIN WILL MOVE INTO SOUTHEASTERN KENTUCKY THIS AFTERNOON. 

AS OF 11 AM WATER WAS REPORTED OVER SEVERAL SECONDARY ROADS IN 
IRVINE. 

WITH THE HEAVY RAIN FROM FRIDAY NIGHT INTO SATURDAY MORNING...ANY 
ADDITIONAL RAINFALL WILL RUN OFF QUICKLY.  THIS IS A SERIOUS 
SITUATION AND THE EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF 
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS 
COULD ALSO TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3789 8407 3733 8415 3699 8442 3663 8482
          3662 8372 3679 8315 3698 8286 3719 8257
          3731 8274 3705 8311 3706 8321 3718 8321
          3738 8382 3756 8392 3777 8377

$$
LEWIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 15, 4:32 AM EST, 6 hours 45 minutes earlier.

Area forecast discussion, Feb 15, 4:32 AM EST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
430 AM EST FRI FEB 14 2003

08Z SFC ANALYSIS SHOWS THE BEAST STARING US DOWN CLEARLY. 1003 MB
LOW PRESSURE IS CENTERED OVER SOUTHWEST MISSOURI WITH A SHARP
BAROCLINIC BOUNDARY STRETCHING EAST AS A WARM FRONT BISECTING
KENTUCKY. ON RADAR THIS BOUNDARY IS ACTING AS A POTENT LIFTING
MECHANISM CAUSING A LARGE AREA OF OVER-RUNNING RAINS THROUGH THE
NORTHERN HALF OF THE STATE. EARLIER THIS RAIN CAUSED SOME MINOR
FLOOD PROBLEMS OVER OUR SOUTHERN COUNTIES. HIGHLIGHTING THE STRENGTH
OF THIS BOUNDARY...TEMPERATURES RANGED FROM NEAR FREEZING OVER
NORTHERN FLEMING COUNTY TO AROUND 50 DEGREES AT SOMERSET IN THE
SOUTHWEST.

THE MODELS ARE IN DECENT AGREEMENT ALOFT THROUGH 48 HOURS. THEY ALL
MOVE A DEVELOPING AND DEEPENING TROUGH THROUGH THE MID MISSISSIPPI
VALLEY AND INTO THE OHIO VALLEY BY SUNDAY NIGHT. THE ETA ACTUALLY
CLOSES THIS FEATURE OFF AND ROLLS IT THROUGH THE CENTRAL
APPALACHIANS WHILE THE AVN KEEPS THE WAVE OPEN. FOLLOWING THIS THE
PATTERN BECOMES FLATTER THROUGH MIDWEEK.

IN THE LOWER LEVELS...THE COLDER BOUNDARY LAYER TEMPERATURES IN THE
MESOETA AS SEEN IN THE TIME HEIGHT SERIES AND IN BUFKIT RAISES SOME
SERIOUS ICE CONCERNS LATER TODAY AND THROUGH THE DAY SUNDAY. THESE
NUMBERS MAY BE TOO COOL BUT GIVEN THE BETTER MODEL RESOLUTION IN THE
MESOETA WILL NOT TOSS THEM OUT THE WINDOW. ACCORDINGLY...HAVE GONE
AHEAD AND ISSUED A WSW FOR AN ICE STORM LATER THIS AFTERNOON NORTH
OF INTERSTATE 64 AND A FREEZING RAIN ADVISORY STARTING THIS EVENING
FOR THE REST OF THE COUNTIES NORTH OF JKL. THE SFC PATTERN OF THE
ETA IS PREFERRED WHICH WOULD LEAD TO MORE OVER RUNNING PRECIPITATION
SPREADING NORTHWESTWARD FROM EARLY SUNDAY ON...

AS FOR SENSIBLE WEATHER...THE WARM FRONT WILL SAG BACK SOUTH AS THE
SFC LOW MOVES EAST. THIS WILL BRING THE AREA OF HEAVIEST RAINS BACK
INTO OUR SOUTHERN COUNTIES. THIS COULD LEAD TO ADDITIONAL HIGH WATER
PROBLEMS...THUS WE ARE MAINTAINING THE FLOOD WATCH. FURTHER NORTH
CAA ON NORTHEAST WINDS WILL SWITCH RAIN TO FREEZING RAIN STARTING
AROUND NOON NORTH OF INTERSTATE 64. SOME ICE ACCUMULATION IS
POSSIBLE...THOUGH THE MAGNITUDE OF THE WARM AIR ALOFT MAY LIMIT
ACCRETION...ESPECIALLY DURING THE DAYLIGHT HOURS. EXACTLY HOW FAR
THE FREEZING LINE MAKES IT INTO SOUTHEAST KENTUCKY WILL BE CRITICAL
TO THE PRECIPITATION TYPE. SOME SLEET WILL MIX IN WITH THE FREEZING
RAIN ON OUR NORTHERN FRINGE LATER TONIGHT AND DURING THE DAY SUNDAY.
MODERATE TO HEAVY RAINS WILL CONTINUE TO THE SOUTH ON SUNDAY
PROLONGING THE HYDRO CONCERNS...ESPECIALLY FOR THE CUMBERLAND BASIN.
THIS STORM WILL FINALLY WIND DOWN WEST TO EAST LATE SUNDAY NIGHT
INTO MONDAY ENDING AS PERHAPS A TOUCH OF SNOW. MILDER WEATHER
FOLLOWS FOR THE MIDDLE OF THE NEW WEEK.

AS FOR IFPS/GFE REPOPULATED WITH THE 00Z MESOETA TEMPS/DEWS AND
WINDS THROUGH 60 HOURS. HAD TO MASSAGE THESE...TEMPERING THEM A BIT
WITH WARMER AVN TEMPS. FINE TUNED TEMP AND WX DETAILS FOR SATURDAY
NIGHT AND SUNDAY. LINGERED THE CLOUDS AND PRECIPITATION A BIT LONGER
INTO MONDAY.

MAV MOS NUMBERS ARE GENERALLY COLDER AFTER TODAY THAN THE OTHERS.
HAVE LEANED TOWARD THESE.

WORK ZONES AVAILABLE IN THE AFOS PRODUCT SDFOZFJKL BEFORE TOO LONG.
WSWJKL FOR WINTER WEATHER AND FLS UPDATE TO THE FLOOD WATCH ALREADY
ISSUED. THANKS FOR THE COORDINATION CALL RLX AND LMK.

PRELIMINARY CCFS:
LOZ 048/033 036/030 037 +++
JKL 045/031 034/026 034 +++

.JKL...FLOOD WATCH FOR ENTIRE CWA...ICE STORM WARNING FOR FLEMING
...BATH...ROWAN...MONTGOMERY...MENIFEE...MORGAN AND ELLIOTT. WINTER
WEATHER ADVISORY FOR ICE FOR POWELL...WOLFE...MAGOFFIN...JOHNSON
...MARTIN...FLOYD...PIKE... ROCKCASTLE...JACKSON...ESTILL...LEE...
OWSLEY AND BREATHITT COUNTIES.

GREIF

PREVIOUS FORECAST DISCUSSION FOLLOWS:
=====================================================================
500 PM EST FRI FEB 14 2003

BUSY SHIFT...AFD SHORT AND LATE.

BIGGEST FORECAST CONCERNS ARE POTENTIAL FLASH FLOODING...RIVER
FLOODING...AND ICE STORM WITHIN THE NEXT FEW PERIODS.

A VERY STRONG LOW LEVEL JET IS CURRENTLY ADVECTING COPIOUS AMOUNTS
OF MOISTURE AND WARMER TEMPS AT ROUGHLY THE 850 MB LEVEL AHEAD OF AN
APPROACHING SHORTWAVE TROUGH.  THIS SHORTWAVE IS BEING EJECTED FROM
AN UPPER LEVEL TROUGH LOCATED OVER THE ROCKY MOUNTAINS...WHICH IS
MOVING EAST INTO THE HIGH PLAINS TODAY. HIGH PW VALUES WILL BE
RAMPANT IN THE FIRST SEVERAL PERIODS.  FAVORABLE RIGHT ENTRANCE
REGION JET DYNAMICS WILL BE IN PLACE ESPECIALLY SATURDAY NIGHT TO
HELP TRIGGER MORE HEAVY RAIN.   THIS RAIN IS LIKELY TO OCCUR OVER
AREAS THAT RECEIVE AT LEAST MODERATE RAIN IN THE SOUTHERN CWA TODAY
AND TONIGHT.  BIG PROBLEM FOR SATURDAY NIGHT AS A SURFACE COLD AIR
INTRUSION WORKS IN FROM THE NORTHEAST AND SIGNIFICANT WARMING AT 850
MB.

HEINLEIN
Hazardous weather outlook, Feb 15, 5:43 AM EST, 5 hours 34 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
543 AM EST SAT FEB 15 2003

...FLOOD WATCH FOR THIS EVENING THROUGH SUNDAY...
...WINTER STORM WATCH SATURDAY EVENING THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ANOTHER 1 TO 2 INCHES OF RAIN WILL FALL OVER EAST KENTUCKY TODAY AND
TONIGHT LEADING TO POSSIBLE FLOODING PROBLEMS...ESPECIALLY THROUGH
THE CUMBERLAND RIVER BASIN. TO THE NORTH...FREEZING RAIN IS EXPECTED
TO DEPOSIT UP TO A QUARTER OF AN INCH OF ICE BY SUNDAY MORNING IN
LOCATIONS GENERALLY NORTH OF INTERSTATE 64. THE FREEZING RAIN IS
EXPECTED TO BEGIN TOWARDS NOON AND DROP SOUTH DURING THE AFTERNOON
AND EVENING HOURS...POSSIBLY MAKING IT AS FAR SOUTH AS A LINE MOUNT
VERNON TO PIKEVILLE BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

UP TO ANOTHER INCH OF RAIN WILL ADD TO THE POSSIBLE FLOOD PROBLEMS
ACROSS FAR SOUTHEAST KENTUCKY SUNDAY. THE NORTHERN PARTS OF THE AREA
WILL SEE UP TO ANOTHER QUARTER OF AN INCH OF ICE ACCUMULATION FROM
FREEZING RAIN BY SUNDAY NIGHT. SLEET AND SNOW WILL THEN SPREAD OVER
THE AREA LATE SUNDAY NIGHT WITH LIGHT ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO CALL IN REPORTS OF SIGNIFICANT RAINFALL
TOTALS...FLOODING OR ICING AMOUNTS THROUGH THE WEEKEND.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 11:11 PM ESTFlash Flood WarningJKLLaurel, Whitley6 hr
Feb 15, 6:55 AM ESTFlash Flood WarningJKLMorgan4 hr
Feb 15, 8:12 AM ESTFlash Flood WarningJKLJohnson, Magoffin, Martin, Menifee, Powell, Wolfe6 hr
Feb 15, 9:50 AM ESTFlash Flood WarningJKLFloyd, Pike4 hr
Feb 15, 10:16 AM ESTFlash Flood WarningJKLBreathitt, Knott, Lee, Owsley, Perry3 hr
Feb 15, 3:41 PM ESTFlash Flood WarningJKLMontgomery4 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.